MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC PSI SET: 8.5 FR; INTRODUCER, CATHETER

ARROW INTERNATIONAL LLC PSI SET: 8.5 FR; INTRODUCER, CATHETER
Model Number IPN033607
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: the nurse was unable to disconnect the cath guard from the twistlock adaptor from the introducer sheath.Despite grip (using kocher), the adapter piece could not be removed with any movement.We ended up having to remove the sheat as well.The patient current condition was reported as deceased.It was reported that there was no connection between the incident and the patients death.Additional information has been requested from the account.
 
Additional Manufacturer Narrative
(b)(4).The customer provided three photos for analysis.The complaint of cath-gard damage was confirmed by the photos.The images show a used cath-guard with the distal connector hub attached to the hub of the introducer sheath.The cath-guard distal connector hub was separated with a portion of the hub remaining on the sheath hub.A complete visual inspection could not be performed as no sample was returned for analysis.Clinical and medical affairs was consulted for this complaint investigation.Per review, cma concluded , "based on the images the customer did not twist the locking mechanism off and separated the seal.By doing this the seal remains open to air embolism risk." a potential lot was obtained from the sales history of the customer.The most probable potential lot was 14f23f0142.A device history record review was performed based on the potential lot and no relevant findings were identified.The instructions for use (ifu) provided with this kit states, "press distal hub of catheter contamination shield over assembly cap.Twist to lock." the customer report of cath-gard damage was confirmed by visual inspection of the customer supplied photos.The images show a used cath-gaurd that had separated at the distal connector hub.However, full complaint verification testing could not be performed as no sample was returned for analysis.A device history record review was performed based on a potential lot from sales history and no relevant findings were identified.Without the device to evaluate, the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The customer returned one swan ganz catheter (non-tfx), one cath-gard, and the psi introducer.Signs of use were observed as there was biological material on the introducer.Visual inspection of the cath-gard confirmed that the distal housing was completely separated from the distal collar, as reported.The distal housing of the cath-gard was returned on the psi hemostasis valve body in the locked position.No defects or anomalies were identified with the internal mating components of the distal housing or distal collar.Further inspection revealed damage on the locking mechanism of the psi hemostasis valve body which was indicative of an applied shear force.This aligns with the customer report as this shear force was likely applied during the attempt to remove the cath-gard from the psi introducer.Additionally, further damage in the form of plastic deformation was revealed on the opposite side of the hemostasis valve body.This damage aligns with the reported use of forceps that were applied to the component during the removal attempt.The distal housing component inner diameter measured 0.253" which is within the specification of 0.252"-0.254" per product drawing.The distal housing component outer diameter measured 0.315" which is within the specification of 0.315"-0.319" per product drawing.The distal housing component outer diameter was measured again at 0.289"which is within the specification of 0.288"-0.292" per product drawing.The distal collar component inner diameter measured 0.292" which is within the specification of 0.291"-0.295".Functional testing was performed in the form of manually attempting to remove and then replace the distal housing component from the hemostasis valve body.This was performed per the product ifu, "press distal hub of catheter contamination shield over assembly cap.Twist to lock." upon functional testing, the distal housing was easily able to twist and then separate from the locking mechanism on the hemostasis body, as intended.No resistance or difficulty was observed during the removal or replacing attempts.The distal housing of the returned sample was also tested with a lab inventory psi introducer.The placement and removal testing with the lab inventory device produced the same results.Clinical and medical affairs (cma) was consulted as part of this investigation.Per cma, the information available revealed that the customer likely did not twist the distal housing to the unlocked position prior to the removal attempt.This resulted in additional force being applied to the cath-gard which then led to the separation of the distal housing from the distal collar.Additionally, r & d engineering was consulted as part of this investigation.R & d engineering stated that although there are not specific tensile force requirements between the collar and housing joint, the joint between the cath-gard collar and pvc tubing has a specified tensile force requirement of 15 newtons (approximately 3.4 pounds of force).This indicates the approximate strength of the overall joint and reveals, combined with the evidence on the returned sample, that a force greater than 3.4 pounds was applied to the cath-gard, resulting in the joint separation.Based on the consultations above along with the evidence observed on the returned device, unintentional use error caused or contributed to the damaged cath-gard.The customer did not provide a lot number; therefore, a device history record review was performed based upon a lot number taken from the sales history data of the customer.No relevant findings were identified.The instructions for use (ifu) provided with this kit states, "press distal hub of catheter contamination shield over assembly cap.Twist to lock." the customer report of a damaged cath-gard was confirmed by complaint investigation of the returned sample.Visual inspection of the sample revealed that the distal housing was completely separated from the distal collar.The distal housing of the cath-gard was returned attached to the psi hemostasis valve body in the locked position.No defects or anomalies were identified with the internal mating components of the distal housing or distal collar.Functional testing was performed by manually attempting to remove and then replace the distal housing component from the hemostasis valve body.Upon functional testing, the distal housing was easily able to twist and then separate from the locking mechanism on the hemostasis body, as intended.No resistance or difficulty was observed during the removal or replacing attempts.Both the distal housing and distal collar met all relevant dimensional requirements.A dhr review was performed on a potential lot from sales history with no relevant findings.Clinical and medical affairs was consulted and determined that the customer likely did not twist the distal housing to the unlocked position prior to the removal attempt.This resulted in additional force being applied to the cath-gard which then led to the separation of the distal housing from the distal collar.Additionally, r & d engineering was consulted and stated that alth ough there are not specific tensile force requirements between the collar and housing joint, the joint between the cathgard collar and pvc tubing has a specified tensile force requirement of 15 newtons (approximately 3.4 pounds of force).This indicates the approximate strength of the overall joint and reveals, combined with the evidence on the returned sample, that a force greater than 3.4 pounds was applied to the cath-gard, resulting in the joint separation.Based on these consultations, along with the evidence observed on the returned device, unintentional use error caused or contributed to the event.Teleflex will continue to monitor and trend for complaints of this nature.
 
Event or Problem Description

Brand Name
PSI SET: 8.5 FR
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
marling heaton
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key18423908
Report Number9680794-2024-00001
Device Sequence Number12784605
Product Code DYB
UDI-Device Identifier00801902030597
UDI-Public00801902030597
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K780532
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN033607
Device Catalogue NumberSI-09875-ESB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2023
Supplement Date Received by Manufacturer01/24/2024
04/18/2024
Initial Report FDA Received Date01/02/2024
Supplement Report FDA Received Date01/25/2024
04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED; NOT REPORTED
Patient Age50 YR
Patient SexFemale
Patient Weight80 KG